Delaware, 2019

Winter Weather in Delaware, February 1, 2019

February 1, 2019 · NWS PHI · 4 events in 4 counties and zones

Light snow fell across Delmarva and southern NJ during an arctic airmass outbreak.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Light snow fell across Delmarva and southern NJ during an arctic airmass outbreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 1, 6:11 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 1, 6:11 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
611 AM EST Fri Feb 1 2019

.SYNOPSIS...
A weak system will move through the central Mid-Atlantic today
before high pressure builds back into the region for the weekend. A
low will develop off the Southeast coast on Sunday before moving
well offshore early next week. A surface low in the Midwest on
Monday will lift rapidly northeast into the Canadian Maritimes by
Tuesday night, dragging a cold front through the area. Another
surface low will progress from the central plains on Wednesday to
New England by late in the week, allowing another cold front to move
through the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest KDOX and KDIX radars showing some light returns across
northeast Maryland and Delaware. However, it remains quite dry,
as dewpoint depressions are between 15-20 degrees F in Delmarva.
METARs are not reporting snow, so if there is some light snow,
it is probably drying up before reaching the ground. Some light
snow will develop going through the morning commute, and then
snow showers increase later this morning.

Arctic high pressure over the Mid-Atlantic moves offshore
today, and temperatures somewhat moderate compared to Thursday.
Highs will climb into the teens and low 20s.

Meanwhile, a weak clipper system currently over the Great Lakes
and Ohio Valley will dive into Delmarva this afternoon. Snow
develops late this morning over extreme southeast Pennsylvania
and northeast Maryland, and will spread into Delaware and
southern New Jersey. The bulk of the snow will generally fall
south of Philly, but some scattered snow showers are possible up
to the Fall Line. Will bump up PoPs to categorical across
northern Delmarva/southern New Jersey, and will extend likely
PoPs down into southern Delmarva.

With temps as cold as they are, not expecting Ptype issues.
This is an all snow event.

QPF amounts will be light, generally less than 1/10" liquid
QPF, but for most areas, less than 0.05". With snow ratios
generally on the order of 20:1, generally expecting 1/2-1" of
snow, with possibly as much as 1.5" across portions of Delmarva
and southern New Jersey. Not expecting widespread 2" of snow, so
will not issue a Winter Weather Advisory.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Clipper system moves out to sea by early evening, and skies
clear out as high pressure reestablishes itself over the area.

A slightly warmer airmass will build into the region with
1000-500 mb thickness values increasing to 530-535 dam and 850
mb temps will climb to -3C to -8C. However, with fresh snowfall
across the southern half of the forecast area, and clear skies
and light winds, can expect decent radiational cooling
conditions tonight as surface dewpoints will range from the
single digits to mid teens. Lows tonight will range from the
single digits in the southern Poconos to otherwise in the teens
throughout. With light winds, not expecting much in the way of
wind chills tonight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The medium-range period looks rather quiet for our region. The main
focus of the forecast is on the substantial warming trend this
weekend into early next week and a couple of chances for
precipitation from mid to late week.

High pressure will spread across the Mid-Atlantic on Saturday, with
a digging perturbation in midlevel northwest flow well to the north.
Midlevel flow becomes more zonal by Sunday morning, with a broad/low-
amplitude southern-stream perturbation moving into the Southeast.
This should be a dry period for the CWA. Statistical/raw guidance
has trended downward for highs Saturday, which makes sense given the
stronger push of the surface high into the region this weekend
compared to model runs 24 hours ago. Generally used a MAV/MET blend,
with the EC MOS excluded given its oscillating nature run to run.
Lows Saturday night were also lowered as well, especially with
favorable positioning of the surface ridge. Skies may remain
somewhat cloudier in the northern CWA, and should this occur, lows
may need to be raised a little bit in these areas.

The aforementioned low-amplitude southern-stream perturbation
appears to intensify on Sunday as convection develops downstream
just off the Southeast coast. There is considerable disagreement
among the models regarding how/when/where this system intensifies,
with the ECMWF/NAM/CMC farther west and slower than the more
progressive GFS, in general. Using consensus as a guide, since there
are reasons that either camp could be correct, think that there will
be little influence on our area from the developing surface low off
the coast Sunday night and Monday. However, the 00z ECMWF depicts a
rapidly deepening surface low off the North Carolina coast with a
precipitation shield to its north that comes awfully close to our
southern CWA. Will need to watch model trends the next couple of
cycles to determine if PoPs need to be raised in southern Delmarva
and far southeast New Jersey in subsequent forecasts. For now,
simply raised sky cover somewhat in these areas Sunday night and
Monday (and even then, not by much).

The main story Sunday and Monday should once again be temperatures,
with substantial warming expected during this period as zonal
midlevel flow acquires subtle ridging by Monday, downstream of a
potent shortwave trough entering the central plains. Once again,
models have trended a little cooler with temperatures, but there is
some large variability in forecast max temps. Generally used a
consensus blend for this period given the sizable range in
temperatures and lack of stability with the projected values. This
leads to about a 6-12 degree warm-up on Sunday versus Saturday and
another 4-8 degree increase for Monday. Note that given the large
swing in temperatures and increase in temperatures to well above
climatology, consensus statistical guidance may be too cool during
this stretch, so I did nudge up temperatures a degree or two from
these initial values.

By Monday night, a perturbation will be moving into the Great Lakes
with an attendant surface low moving into the Saint Lawrence Valley
on Tuesday. Models have trended north with the low's track and with
the precipitation shield extending to its south. Most models barely
have precipitation glancing the Poconos as the perturbation moves
into the Northeast on Tuesday night, as large-scale lift is
displaced well north of our area and the southwestward-extending
cold front. As a result, lowered PoPs for this period, keeping them
at chance in the Poconos and surrounding areas and slight chance
elsewhere. Temperatures will be warm enough for all rain, wherever
it falls in our CWA. Tuesday should be the warmest day of the
extended downstream of the cold front, with highs flirting with 60
near/southeast of the urban corridor. As the cold front moves
through Tuesday night, about a 15-degree drop in maximum
temperatures should be expected for Wednesday.

Transient ridging should provide us with another dry period Tuesday
night. Previous model runs showed the next system reaching the area
by Wednesday, but the 00z suite looks much slower. Did not want to
remove PoPs entirely on Wednesday given the risk of flip-flopping,
but should the slower trend continue, PoPs will likely need to be
lowered.

The next surface low will lift northeastward into the Great Lakes
and adjacent southeast Canada by Thursday night, with isentropic
lift downstream increasing sufficiently for widespread precipitation
near/north of a developing baroclinic zone Wednesday night through
Thursday night. The timing of the 00z ECMWF for precipitation
reaching the area is Thursday, with the 00z GFS a little bit faster
and the 00z CMC much slower (more like Thursday night). Temperatures
may be cool enough at night for a wintry mix in the northern CWA,
but in general, this would be another rain event for the area given
the low's track north/west of the area. As with last night's runs,
the ECMWF/GFS do hint at some surface wave development along the
cold front, which will need to be watched both in terms of QPF
magnitude/placement and overall timing of the most substantial
precipitation.

Looks like another broad surface high moves in by next weekend, with
colder temperatures and another fairly lengthy dry period.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...VFR initially, then MVFR/IFR south of KPHL from late morning
through this afternoon in -SHSN. Best chances at KILG/KMIV/KACY, but
brief sub-VFR conditions possible up to KRDG-KTTN. Light north
winds.

Tonight...VFR. LGT/VRB winds.

OUTLOOK...
Saturday through Tuesday: Mainly VFR. Light winds, mainly between
west and south. There is a slight chance for rain Monday night,
generally northwest of PHL, with lower CIGs possible. Moderate
confidence.

&&

.MARINE...
Sub-advisory winds/seas today and tonight. Light snow, especially
across the southern waters, with VSBY restrictions late this
afternoon through this evening.

Outlook...
Saturday: Southwest winds may approach 25 kts on the New Jersey
coastal waters. Otherwise, sub-advisory winds/seas expected.

Saturday night through Tuesday: Sub-advisory winds/seas
expected.

&&

.CLIMATE...
Record cold maximum temperatures were set on January 31 at all
of our climate sites. The numbers:

          Previous             New
Site
ABE       16/1936              14
ACY       22/1966              20
PHL       21/1935              18
ILG       19/1935              19 (tie)
RDG       19/1936              14
TTN       19/1936              16
MPO        8/1920              4
GED       23/1948              23 (tie)

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...MPS
Short Term...MPS
Long Term...CMS
Aviation...CMS/MPS
Marine...CMS/MPS
Climate...
Hazardous weather outlook, Feb 1, 3:40 AM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
340 AM EST Fri Feb 1 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-020845-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
340 AM EST Fri Feb 1 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-020845-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 AM EST Fri Feb 1 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Delaware Beaches

When
February 1, 7:30 AM EST to 6:30 PM EST
Where
Delaware Beaches forecast zone
Reported by
Broadcast Media
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Totals ranged from 3.3 in Lewes to 1.7 in Bethany Beach.

Winter Weather, Inland Sussex

When
February 1, 7:30 AM EST to 6:30 PM EST
Where
Inland Sussex forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Totals ranged from 2.5 in Selbyville to 1.3 in Laurel.

Winter Weather, Kent

When
February 1, 7:30 AM EST to 6:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Totals ranged from 3.0 in Felton to 1.3 1 mile W of Dover.

Winter Weather, New Castle

When
February 1, 8:00 AM EST to 6:30 PM EST
Where
New Castle forecast zone
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Totals likely met criteria based on surrounding reports and observations. 1.4 was reported in Blackbird.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795985, 795986, 795987, 795989.